Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 431, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2008, 7:09 PM MDT for Cherry County, Nebraska. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2008, 7:09 PM MDT (01:09 UTC)
- Expired
- Aug 12, 2008, 8:15 PM MDT
- In force
- 66 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Cherry County, NE
The radar
The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:15 PM MDT | HAIL 1.25 | 30 S Merriman, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 2413 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 130109 SVRLBF NEC031-130215- /O.NEW.KLBF.SV.W.0431.080813T0109Z-080813T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 709 PM MDT TUE AUG 12 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 815 PM MDT * AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 61 CROSSING THE SNAKE RIVER...OR 26 MILES SOUTHEAST OF GORDON...AND MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTHWEST OF ROUND LAKE BY 735 PM MDT... INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD BY 740 PM MDT... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4234 10147 4225 10175 4265 10194 4272 10172 TIME...MOT...LOC 0109Z 337DEG 26KT 4258 10177 $$ POWER
1 follow-up statement
000 WWUS53 KLBF 130137 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 837 PM CDT TUE AUG 12 2008 NEC031-130215- /O.CON.KLBF.SV.W.0431.000000T0000Z-080813T0215Z/ CHERRY NE- 737 PM MDT TUE AUG 12 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR WEST CENTRAL CHERRY COUNTY... AT 734 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 61 MILE MARKER 190...OR 38 MILES SOUTHEAST OF GORDON... MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN CHERRY COUNTY AT 750 PM MDT DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4234 10147 4225 10175 4265 10194 4272 10172 TIME...MOT...LOC 0137Z 337DEG 26KT 4239 10166 $$ POWER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:58 PM MDT, 5 hours 11 minutes earlier.
Area forecast discussion, Aug 12, 1:58 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 258 PM CDT TUE AUG 12 2008 .DISCUSSION... THE BIG BOWLING BALL OF 2008 IS ABOUT TO CLOBBER THE CENTRAL PLAINS. A LARGE...VERY ANOMALOUS CUTOFF LOW WILL DROP VERY SLOWLY SOUTH THROUGH THE CENTRAL PLAINS AND EAST SLOPES OF THE ROCKIES. ALL MODELS...THE ECMWF...GFS...UKMET AND NAM12 ARE IN REASONABLY GOOD AGREEMENT THROUGH FRIDAY AND THE GFS AND ECMWF ARE CLOSE THROUGH MONDAY. A VERY WET...COOL PATTERN WILL DEVELOP FRIDAY AND CONTINUE THROUGH MONDAY WITH PERIODS OF RAIN...SCATTERED SHOWERS... CONSIDERABLE CLOUDINESS AND TEMPERATURES IN THE 50S...60S AND 70S. THE NAM12 AND GFS ARE ALSO SUGGESTING ROUNDS OF ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE SYSTEM TONIGHT...WEDNESDAY NIGHT AND THURSDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY RAINFALL AT TIMES...HAIL AND HIGH WINDS. THIS HEAVY RAIN WILL GIVE WAY TO SPIRAL BANDS OF RAIN...SHOWERS AND ISOLATED THUNDERSTORMS FRIDAY AS THE UPPER LEVEL LOW SPINS NEARLY STATIONARY FRIDAY THROUGH MONDAY. A MODEL BLEND OF THE GFS AND NAM12 WAS USED FOR POPS AND QPF TONIGHT THROUGH FRIDAY WITH ONLY MINOR ADJUSTMENTS FOR AREAL UNCERTAINTY. TOTAL QPF TONIGHT THROUGH MONDAY APPEARS TO BE 1 TO 3 INCHES. HPC SUGGESTED 1/2 TO 1 INCHES TONIGHT THROUGH SUNDAY MORNING. THE NAM12 HAS BULLS EYES OF 3 TO 5 INCHES ACROSS PARTS OF WRN AND NCNTL NEB CONSISTENT WITH THE DEVELOPMENT OF LARGE SLOW MOVING THUNDERSTORMS... LIKE MONDAY NIGHTS MEASURED 5 INCH CENTER OVER BUTTE. TEMPERATURES THROUGH FRIDAY ARE BLENDED NAM12 2M AND GUIDANCE WHILE THE HPC GRIDS LOOKED REASONABLE FOR THE EXTENDED. && .AVIATION... VISUAL FLIGHT RULES WILL CONTINUE OVER THE NEXT 24 HOURS AT TERMINALS KLBF AND KVTN. MID AND HIGH CLOUDINESS IS EXPECTED TO INCREASE AS HIGH BASED THUNDERSTORMS DEVELOP ON THE HIGH PLAINS AND MOVE SOUTHEAST WITH MEAN WIND FLOW TO SPREAD CLOUD DEBRIS INTO THE WEST. SHORT TERM MODEL SOLUTIONS FOCUS THE POTENTIAL FOR ISOLATED CONVECTION THROUGH 12/06Z WEST OF HIGHWAY 83 FROM VALENTINE TO NORTH PLATTE...HOWEVER MINIMAL IMPACTS ARE LIKELY UNTIL AFTER 12Z WEDNESDAY AS CONVECTION THAT DOES DEVELOP MOVES SOUTHEAST AND ENCOUNTERS INCREASING MOISTURE RETURN ACROSS WESTERN NEBRASKA FOR SCATTERED CLOUDS BELOW 5KFT. HIGH BASED THUNDERSTORMS MAY DEVELOP INTO THE VICINITY OF KLBF TERMINAL AND INCLUDED IN CURRENT AVIATION FORECAST THIS EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/TLK
Hazardous weather outlook, Aug 12, 2:21 PM MDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 321 PM CDT TUE AUG 12 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 321 PM CDT TUE AUG 12 2008 /221 PM MDT TUE AUG 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORM DEVELOPMENT TONIGHT. THE GREATEST RISK WILL BE ACROSS THE PANHANDLE AND EAST TO HIGHWAY 61 FROM MERRIMAN TO IMPERIAL. THUNDERSTORMS THAT DO DEVELOP WILL BE HIGH BASED CREATING A HIGHER POTENTIAL FOR STRONG DAMAGING WINDS AS STORMS MOVE OFF THE HIGH PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND AS A LARGE UPPER LEVEL LOW MOVES SOUTH...STALLING ACROSS THE CENTRAL PLAINS THIS WEEKEND. THUNDERSTORMS WILL BE POSSIBLE EACH DAY DURING THE PERIOD...WITH THE CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY. AT THIS TIME...THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS WEST OF A LINE FROM BASSETT TO ANSLEY. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR WEST TONIGHT...GENERALLY WEST OF HIGHWAY 61. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
In the hours before
Local storm report, Aug 12, 2:48 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL 2 E MOOREFIELD 40.69N 100.36W
08/11/2008 E1.00 INCH FRONTIER NE PUBLIC
PENNY TO QUARTER SIZE HAIL AND STRONG WINDS CAUSED SOME
CROP DAMAGE.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:55 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 50 min |
| Aug 12, 8:42 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, McPherson | 48 min |
| Aug 13, 9:22 AM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 38 min |
| Aug 13, 9:25 AM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Loup | 50 min |
| Aug 13, 4:48 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 57 min |
| Aug 13, 5:50 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 55 min |
| Aug 13, 5:53 PM MDT | Severe Thunderstorm Warning | LBF | Keya Paha | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.